Pityriasis Rubra Pilaris-Like Reaction Induced by a Tyrosine Kinase Inhibitor, the Ponatinib : The American Journal of Dermatopathology

Journal Logo

Letters to the Editor

Pityriasis Rubra Pilaris-Like Reaction Induced by a Tyrosine Kinase Inhibitor, the Ponatinib

Mongereau, Margaux MD*; Hillion, Brigitte MD*; Fouillard, Loic MD; Boivin, Jean-Francois MD; Gaudron, Sophie MD*

Author Information
The American Journal of Dermatopathology: May 2021 - Volume 43 - Issue 5 - p 394-395
doi: 10.1097/DAD.0000000000001822
  • Free

To the Editor:

Pityriasis rubra pilaris (PRP) is a rare inflammatory dermatosis of unknown etiology.

The rash is mainly characterized by follicular hyperkeratotic papules associated with erythematous or salmon-colored scaly plaques, which may expand to involve the entire body with presence of areas of uninvolved skin, referred to as islands of sparing. The evolution can lead to palmoplantar keratoderma with an orange hue and to an erythrodermic state.

PRP occurs equally among men and women. It has a bimodal age distribution with 2 frequency peaks, in the first decade of life and between 40 and 60 years of age.1

Some reports have described drug-induced PRP associated with tumor necrosis factor inhibitors, statins, and nucleotide inhibitors used in the treatment of hepatitis C. A few cases have been induced by tyrosine kinase inhibitors (TKI) with imatinib, sorafenib, and ponatinib.

The use of TKIs has enabled significant therapeutic progresses in oncology. The TKIs, BCR ABL inhibitors, are widely used in the treatment of some hematologic diseases. The first TKI to be used was imatinib mainly for the treatment of chronic myeloid leukemia and gastrointestinal stromal tumor.

The reported cutaneous side effects were superficial edema, maculopapular rashes, dyschromia, psoriasiform, and lichenoid eruptions. Dermatological toxicities have also been described with the use of second-generation TKIs (dasatinib, nilotinib, and bosutinib) such as pruritus, rash, and alopecia.2,3

Moreover, a third-generation tyrosine kinase inhibitor such as ponatinib that inhibits the BCR ABL protein and the activity of other kinases (vascular endothelial growth factor, platelet-derived growth factor, fibroblast growth factor, KIT, Fms-like tyrosine kinase 3, and the SRC families) has been developed.4 It is indicated in the treatment of chronic myeloid leukemia after failure or intolerance to dasatinib or nilotinib. Its other indication is acute lymphoblastic leukemia with a Philadelphia chromosome in case of resistance to dasatinib.5

To this date, 5 cases of PRP-like reaction induced by ponatinib have been described in the literature.6–9 We present in this report a sixth case.

This is the case of a 66-year-old patient with a ten-year diagnosis of chronic myeloid leukemia who has received ponatinib, at a dosage of 45 mg/d, as a sixth-line treatment after failure of previous therapies with hydrea and 4 other TKIs (dasatinib, nilotinib, bosutinib, and imatinib).

Three weeks after the introduction of ponatinib, the patient developed a nonpruritic rapidly extensive maculopapular scaly rash. The clinical examination found slightly scaly erythematous and salmon-colored plaques with sharp borders located in the axillary and submammary folds, in the abdomen, and on the shins. No palmoplantar keratoderma or nail dystrophy was found (Fig. 1).

F1
FIGURE 1.:
Skin manifestations in PRP-like reaction: The clinical examination found slightly scaly erythematous and salmon-colored plaques with sharp borders located in the axillary and submammary folds, in the abdomen, and on the shins.

A cutaneous punch biopsy was performed to rule out other papulosquamous disorders. The histologic findings included a hyperkeratotic epidermis with orthokeratosis, follicular plugging, and a sparse superficial dermal lymphocytic perivascular infiltration (Fig. 2). These clinical and histological findings were compatible with an induced PRP-like reaction. The patient was treated with high-potency topical corticosteroids and a urea-based keratolytic preparation with significant improvement of the dermatosis.

F2
FIGURE 2.:
Histological aspect: histology showed a hyperkeratotic epidermis with orthokeratosis, follicular plugging, and a sparse superficial dermal lymphocytic perivascular infiltration.

Ponatinib was not interrupted for the treatment of his chronic myeloid leukemia because the eruption was not severe and was of little concern for the patient.

In this report, we add a case of PRP-like reaction induced by third-generation TKIs. Similarly, we should note that cases of PRP-like eruption induced by sorafenib, a TKI used for the treatment of hepatocellular carcinoma, renal carcinoma, and thyroid carcinoma, and imatinib have also been described.10,11 In these previous reports, none of the patients with PRP-like reaction had to interrupt their hematological treatment.

In previous articles, the mean age at onset of drug induced PRP-like reaction was 60.2 years and the mean onset time was 5 weeks. One of the most notable characteristics of TKI-induced PRP-like reaction was the absence of palmoplantar keratoderma, a rather distinguishable feature frequently found in non–drug-induced PRP-like eruptions. The treatments used in previous reports were topical corticosteroids, keratolytics, topical retinoids, and antifungals. An oral retinoid was used for one patient resistant to topical treatments.

In phase I and II clinical trials of ponatinib, a low-grade rash was a common adverse event reported in 32% and 38% of subjects, respectively, 4% of these being National Cancer Institute Common Terminology Criteria for Adverse Events grade 3 or 4.5

With the TKIs being increasingly used, cutaneous side effects are frequently reported. It is therefore important to describe and precisely define the different types of cutaneous toxicities to optimize the management according to the type of reaction and its severity.

TKI-induced pityriasis rubra pilaris-like reaction is a cutaneous toxicity that can vary in severity.

It is important for clinicians to recognize this entity and not interrupt the drug when the severity of the eruption is mild to moderate. The cutaneous eruption can be safely and effectively managed with topical treatment or oral retinoids.

Finally, the fact that our patient has previously received 4 TKI drugs (first and second generation) before the introduction of ponatinib, with no reported skin reactions, suggests that this drug-induced PRP-like reaction is not due to a class effect. Consequently, the future use of another class of TKI (due to failure or intolerance of this molecule) would not necessarily lead to a recurrence of a PRP-like eruption.

REFERENCES

1. Griffiths WA, Ozluer S. Pityriasis rubra pilaris. Ann Dermatol Venereol. 2001;128:931–934.
2. Amitay-Laish I, Stemmer SM, Lacouture ME. Adverse cutaneous reactions secondary to tyrosine kinase inhibitors including imatinib mesylate, nilotinib, and dasatinib. Dermatol Ther. 2011;24:386–395.
3. Dervis E, Ayer M, Akin Belli A, et al. Cutaneous adverse reactions of imatinib therapy in patients with chronic myeloid leukemia: a six-year follow up. Eur J Dermatol. 2016;26:133–137.
4. Gozgit JM, Wong MJ, Wardwell S, et al. Potent activity of ponatinib (AP24534) in models of FLT3-driven acute myeloid leukemia and other hematologic malignancies. Mol Cancer Ther. 2011;10:1028–1035.
5. Cortes JE, Kantarjian H, Shah NP, et al. Ponatinib in refractory Philadelphia chromosome-positive leukemias. N Engl J Med. 2012;367:2075–2088.
6. Eber AE, Rosen A, Oberlin KE, et al. Ichthyosiform pityriasis rubra pilaris-like eruption secondary to ponatinib therapy: case report and literature review. Drug Saf Case Rep. 2017;4:19.
7. Krygier J, Leemans G, Forsyth R, et al. A new case of pityriasis rubra pilaris-like eruption associated with ponatinib, a tyrosine kinase inhibitor. Ann Dermatol Venereol. 2018;145:665–670.
8. Jack A, Mauro MJ, Ehst BD. Pityriasis rubra pilaris-like eruption associated with the multikinase inhibitor ponatinib. J Am Acad Dermatol. 2013;69:e249–e250.
9. Alloo A, Sheu J, Butrynski JE, et al. Ponatinib-induced pityriasiform, folliculocentric and ichthyosiform cutaneous toxicities. Br J Dermatol. 2015;173:574–577.
10. Paz C, Querfeld C, Shea CR. Sorafenib-induced eruption resembling pityriasis rubra pilaris. J Am Acad Dermatol. 2011;65:452–453.
11. Plana A, Carrascosa JM, Vilavella M, et al. Pityriasis rubra pilaris-like reaction induced by imatinib. Clin Exp Dermatol. 2013;38:520–522.
Copyright © 2020 Wolters Kluwer Health, Inc. All rights reserved.